MAUDE Adverse Event Report: CORDIS CORPORATION MAXI LD 7F 14X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION MAXI LD 7F 14X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4171440S
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.A review of the manufacturing documentation associated with this lot# 82209031 presented no issues during the manufacturing process that can be related to the reported complaint.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 7f 14 x 4 x 80cm maxi ld percutaneous transluminal angioplasty (pta) balloon catheter ruptured when post dilating an unknown stent.When the physician tried to pull the balloon through the unknown sheath, the balloon detached from the catheter.The separated segment of the balloon was removed via doing a surgical cut down on the groin and picking out the separated piece.The balloon was not removed intact the balloon sheared off the deployment catheter while trying to remove from vascular sheath.The intended procedure was a venogram with pta and stenting of iliac vein.There was no difficulty removing the product from the hoop, balloon cover or when removing the protective balloon cover.There was any difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The contrast to saline ratio was 50/50.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the guide catheter vessel / lesion characteristics: no calcification was noted in the lesion , there was minor vessel tortuosity and the vessel was over 50% stenosed.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The user was unable to depress the plunger into the syringe/indeflator when trying to inflate.The balloon did inflate normally.The balloon did not seem to ¿stick¿ to a stent.The balloon did not re-wrap properly.The balloon catheter did not kink while being used.T there was no patient injury and the patient status us stable.There is no procedural cd available for review.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further reviewed of additional information received the following sections have been updated accordingly.As reported, the balloon of a 7f 14 x 4 x 80cm maxi ld percutaneous transluminal angioplasty (pta) balloon catheter ruptured when post dilating an unknown stent.When the physician tried to pull the balloon through the unknown sheath, the balloon detached from the catheter.The separated segment of the balloon was removed by performing a surgical cut down on the groin and picking out the separated piece.The balloon was not removed intact, the balloon sheared off the deployment catheter while trying to remove from vascular sheath.The intended procedure was a venogram with pta and stenting of iliac vein.There was no difficulty removing the product from the hoop or when removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The contrast to saline ratio was 50/50.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the guide catheter.Vessel / lesion characteristics: no calcification was noted in the lesion, there was minor vessel tortuosity, and the vessel was over 50% stenosed.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The user was unable to depress the plunger into the syringe/indeflator when trying to inflate.The balloon did inflate normally.The balloon did not seem to ¿stick¿ to a stent.The balloon did not re-wrap properly.The balloon catheter did not kink while being used.There was no patient injury and the patient¿s status was stable.There is no procedural cd available for review.One product was returned for analysis.A non-sterile maxi ld 7f 14x4 80cm was received for analysis inside a plastic bag.Per visual analysis, a separation was observed on the balloon¿s proximal area.No other anomalies could be observed.Functional analysis could not be performed on the unit due to the separated condition of the maxi ld balloon the way it was received for evaluation.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the separated condition on the balloon with the following results: sem results showed that the balloon separation was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of tears and scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed tears and scratch marks on the balloon outer surface probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82209031 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- withdrawal difficulty - through guide/sheath, balloon- burst and balloon- separated - in-patient¿ were all confirmed during device analysis.However, the exact cause of the reported events cannot be determined.Based on the information provided it is likely vessel characteristics and handling of the devices together may have contributed to the reported events by the customer as evidenced by device analysis.Tears and scratch marks were noted on the balloon material indicating the balloon ruptured and separated likely due to calcified spicules on the lesion.According to the instructions for use, ¿note: the rated burst pressure is printed on the package label.In vitro testing has shown that with 95% confidence, 99.9% of the balloons will not burst at or below the rated pressure.Balloons should not be inflated in excess of the rated burst pressure.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Carefully advance the catheter through a sheath or through the percutaneous entry site.Note: gentle counterclockwise rotation of the balloon may ease introduction through the sheath or percutaneous entry site.Note: perform all further catheter manipulations under fluoroscopy.Carefully advance the catheter to the selected site.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.¿ neither the phr nor the limited information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
MAXI LD 7F 14X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key11878191
Report Number9616099-2021-04578
Device Sequence Number3400595
Product Code LIT
UDI-Device Identifier20705032002438
UDI-Public20705032002438
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K963000
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model Number4171440S
Device Catalogue Number4171440S
Device Lot Number82209031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date05/25/2021
Supplement Report FDA Received Date06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BARD PRESTO INDEFLATOR; OMNIPAQUE CONTRAST; UNK SHEATH,; UNK STENT,